In this editorial, Charles C. Wykoff, Harry W. Flynn and Dennis P. Han argue that withholding treatment involving povidone-iodine (PI) preparations or penicillin due to patient reports of allergy is unnecessary in most cases because there is widespread misunderstanding and improper reporting about what constitutes true allergy.
It's imperative to define a specific allergy and distinguish IgE-mediated, potentially life-threatening anaphylaxis from other adverse reactions that themselves may be annoying and uncomfortable but are self-limited. It is also important, they note, to understand the allergic cross-reactivity expected with commonly used medications.
When patients report allergy to iodine or penicillin, both of which are commonly reported, the authors recommend that clinicians take a detailed history of the allergy. Significant events in the medical history (i.e., anaphylaxis) may direct the physician to consider further diagnostic testing and consultation with an allergy specialist to assist in the treatment decision process. However, so as to allow for timely management using the proper agent, they say that such testing should not be done based on unfounded and undocumented patient-reported allergy.
The authors explain that although seafood does contain relatively high levels of iodine, a seafood allergy is not related to iodine content, does not equate to an iodine allergy and is not a contraindication to the use of topical PI. They also say that reported allergy to contrast media is not a contraindication to the use of topical PI. The structure of povidone, with or without iodine, is not similar to that of contrast media, and direct cross-reactivity has not been demonstrated.
However, in up to 4 percent of patients, PI can have an irritant effect that is proportional to the duration of exposure. This can cause a severe chemical burn if skin or mucus membranes are exposed to PI for long periods. Less commonly, patients can develop contact dermatitis after repeated exposure, which can resolve without intervention. Anaphylaxis to PI is rare. There have been at least 10 reported cases of anaphylaxis to topical PI, including after application to open wounds or sores in three cases and application to mucus membranes in four cases. Many such cases involve a reaction to povidone but none reported a positive reaction to iodine or were related to ophthalmic use.
The authors say that patients with penicillin allergy may have a greater risk of a subsequent reaction to any medication. However, while penicillin allergy is reported by 10 percent of patients, more than 90 percent of these people lack penicillin-specific IgE and can tolerate the antibiotic safely. In cases of confirmed penicillin allergy, cross-reactivity is most likely to occur with cephalosporins containing side chains similar to penicillin. However, cephalosporins with modified and typically more complex side chains, such as most of the second-generation (cefuroxime, cefprozil) and third-generation (ceftazidime, cefpodoxime) cephalosporins, do not appear to confer a significant risk of allergic cross-reactivity.
The authors conclude that PI and cephalosporins play important roles in ophthalmic care, and their use should not be limited by unsupported patient-reported allergy.